Alert archive / South Dakota / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 16, NWS Rapid City, SD
NWS Rapid City, SD issued this severe thunderstorm warning at May 23, 2003, 3:10 PM MDT for Haakon County, South Dakota. It was in force for 65 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- May 23, 2003, 3:10 PM MDT (21:10 UTC)
- Expired
- May 23, 2003, 4:15 PM MDT
- In force
- 65 min
- Issued by
- NWS Rapid City, SD
- Area
- Counties, with a storm outline in the text
County Haakon County, SD
The nearest sounding before it
Rapid City, SD (KUNR), launched 12:00Z, 9.2 hours before the alert went out and 110 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1422 m above ground
- 0-6 km bulk shear
- 42 kt
- 0-1 km storm-relative helicity
- 95 m²/s²
- 0-3 km storm-relative helicity
- 130 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Rapid City, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at May 23, 1:45 PM MDT, 1 hour 25 minutes earlier.
Area forecast discussion, May 23, 1:45 PM MDT, 1 hour 25 minutes before
AREA FORECAST DISCUSSION FOR WESTERN SD AND NORTHEASTERN WY NATIONAL WEATHER SERVICE RAPID CITY SD 145 PM MDT FRI MAY 23 2003 WK S/W AND SFC TROF MVG ACRS FA THIS AFT AND EVNG WL CONT TO KICK OFF SCT SHWS/TSTMS...MAINLY EAST OF RAP. BEST CAPE AND INSTABILITY OVR SRN AND S-CENT AREAS. MAY BE AN ISOLD SVR STORM OR TWO IN S-CENT SD WHERE THE BEST SHEAR IS. SHWS/TSTMS SHLD END BEFORE MIDNIGHT AS TROF MVS E OF FA. UPPER RIDGE WL BUILD INTO FA FOR THE WEEKEND...BRINGING DRY WX AND TEMPS IN THE 70S TO LOWER 80S. NEXT CHC PCPN ON MONDAY AFT AND NIGHT AS S/W ROTATES ARD SW U.S. UPPER RIDGE. IN THE EXTENDED...UPPER RIDGE WL BRING TEMPS IN 80S AND DRY WX FOR TUES. MORE ACTIVE PATTERN SETTING UP FOR MIDDLE OF NEXT WK AND WL CONT CHC OF SHWS/TSTMS ON WED/THURS. LKS DRY FOR LATTER PART OF WK. WARM TEMPS SHLD CONT ON WED...BEFORE COOLING BACK TO SEASONABLE NORMS FOR THURS/FRI. .UNR...NONE.
Hazardous weather outlook, May 23, 6:30 AM MDT, 8 hours 40 minutes before
SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-WYZ054>058- 071-241230- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE RAPID CITY SD 630 AM MDT FRI MAY 23 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN SOUTH DAKOTA AND NORTHEASTERN WYOMING. .DAY ONE...TODAY AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY SCATTERED THUNDERSTORMS ARE EXPECTED LATE MONDAY AFTERNOON AND EVENING OVER NORTHEASTERN WYOMING AND WESTERN SOUTH DAKOTA. TUESDAY THROUGH THURSDAY WILL SEE A DAILY CHANCE OF THUNDERSTORMS. THESE STORMS ARE NOT EXPECTED TO BECOME SEVERE...BUT SOME STRONGER STORMS MAY PRODUCE SOME HAIL AND GUSTY WINDS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED.
The office that day
Everything else NWS Rapid City, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 23, 3:58 PM MDT | Severe Thunderstorm Warning | UNR | Todd | 47 min |
| May 23, 4:17 PM MDT | Severe Thunderstorm Warning | UNR | Haakon | 58 min |
| May 23, 4:20 PM MDT | Severe Thunderstorm Warning | UNR | Jackson | 40 min |
| May 23, 4:26 PM MDT | Severe Thunderstorm Warning | UNR | 64 min | |
| May 23, 4:33 PM MDT | Tornado Warning | UNR | Fall River | 57 min |
| May 23, 4:47 PM MDT | Severe Thunderstorm Warning | UNR | Todd | 28 min |
Nearby
Severe Thunderstorm Warnings in South Dakota, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.